Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 34, NWS Chicago, IL

April 9, 2021

NWS Chicago, IL issued this small craft advisory at Apr 9, 2021, 3:12 AM CDT. It took effect at Apr 9, 2021, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2021, 3:12 AM CDT (08:12 UTC)
In effect from
Apr 9, 2021, 10:00 AM CDT
Expired
Apr 9, 2021, 7:00 PM CDT
In force
9 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

446 
WHUS73 KLOT 090812
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
312 AM CDT Fri Apr 9 2021

LMZ742>745-091615-
/O.NEW.KLOT.SC.Y.0034.210409T1500Z-210410T0000Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
312 AM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...Southwest winds to 25 kt. Waves to 4 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to 
  Michigan City IN.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

MTF
3 follow-up statements
135 
WHUS73 KLOT 091422
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
922 AM CDT Fri Apr 9 2021

LMZ742>745-092230-
/O.CON.KLOT.SC.Y.0034.210409T1500Z-210410T0000Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
922 AM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds to 25 kt. Waves to 4 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to 
  Michigan City IN.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

RC
203 
WHUS73 KLOT 091952
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
252 PM CDT Fri Apr 9 2021

LMZ740-741-100400-
/O.NEW.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
252 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 7 PM CDT
SUNDAY...

* WHAT...Southwest winds gusting to 30 kt. Waves to 6 ft, 
  occasionally to 8 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From 1 PM Saturday to 7 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ742>745-100000-
/O.CON.KLOT.SC.Y.0034.000000T0000Z-210410T0000Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
252 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds 20 to 25 kt with gusts near 30 kt. Waves
  to 4 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN, Northerly Island to Calumet Harbor IL and Calumet Harbor 
  IL to Gary IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
191 
WHUS73 KLOT 092354
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
654 PM CDT Fri Apr 9 2021

LMZ742>745-100100-
/O.EXP.KLOT.SC.Y.0034.000000T0000Z-210410T0000Z/
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
654 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have diminished below small craft advisory criteria.

$$

LMZ740-741-100800-
/O.CON.KLOT.SC.Y.0035.210410T1800Z-210412T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
654 PM CDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO
7 PM CDT SUNDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette 
  Harbor to Northerly Island IL.

* WHEN...From 1 PM Saturday to 7 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 12:43 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 12:43 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1243 AM CDT Fri Apr 9 2021

.SHORT TERM...
237 PM CDT

Through Friday night...

The upper level low continues to spin over northern Missouri, with a
996 mb surface low on the Iowa/Minnesota border. Showers stretch
across northern Illinois into north central Indiana. Some isolated
lightning strikes were seen in south central Wisconsin this morning,
moving off to the north, and we had a couple of more recent strikes
around 12:45 PM in central Iroquois County. Dryer air can be seen on
water vapor satellite circulating into the low from the south. A
surface occluded front moved through late this morning, switching
our southeasterly winds to the southwest, with limited gusts
initially. Temperatures dropped from the low 60s to the mid 50s
behind this front. Also, the previously mentioned dryer air is
reflected at the surface, with mid to upper 50 dewpoints
stretching south and increasing towards the Gulf, but dewpoints
quickly drop into the mid 40s west of I-57.

The area of greatest instability started in the eastern half of the
forecast region, although parameters were not too impressive.
Modeled soundings had CAPE reaching near 500 J/kg early this
afternoon, in addition to decent vertical shear, which could support
a chance for thunderstorms, but dynamics are not as good further
west, where dryer air and cooler surface temperatures decreased the
instability. But moisture is still available for widespread rain
showers, with cloud ceilings dropping very low within and in the
vicinity of the showers.

With instability primarily limited to northwest Indiana, and just
along the southern Illinois lake shore, we have kept in a slight
chance for thunderstorms in this area this afternoon. After sunset
the dynamics weaken, leaving behind only rain showers. A slight lull
in precipitation is expected in the early evening, but we can expect
another increase in precipitation late evening as the upper level
low and it's associated vorticity max passes to our northwest. As
this low gets closer, our surface gradient will tighten, creating
breezy conditions Friday morning into Friday afternoon, with gusts
25 to 30 mph possible.

The upper level low lifts off to the northeast Friday with height
rises/subsidence and departure of precipitation. Cloud cover
decreases from the south, especially south of I-80, so temperatures
will bounce back, especially in southern counties, with highs in the
lower 60s north, and near 70 in the south.

BKL

&&

.LONG TERM...
330 PM CDT

Saturday through Thursday...

The main highlight continues to be the likelihood of a widespread
soaking rain Saturday into Saturday night. Depending on the exact
track and strength of the surface low producing the steady rain,
some strong north to northwest winds are possible. Thereafter,
following lingering light rain exiting eastward on Sunday, we'll
be in a cooler and breezy weather pattern with the work week
looking dry much of the time.

A strong shortwave over the Pacific Northwest will eject quickly
southeast and become a negatively tilted closed mid and upper low
over the central Plains by Friday evening. Surface cyclogenesis
will ensue over the Arklatex area, followed by the surface low
deepening north-northeastward through Saturday evening. The system
will occlude and become vertically stacked overhead overnight,
followed by the weakening surface low lifting northward across
lower Michigan on Sunday.

The forecast for the event leans toward the global and ensemble
guidance, which is in decent agreement in the big picture, though
there is variance in the specific details. The 12z NAM appeared to
be a fast outlier. Initial lead light rain or showers may move
into areas near and south of the Kankakee River prior to 12z
Saturday, though the noteworthy rain will mostly fall during the
daytime and into Saturday night. Confidence is high in measurable
rain, so felt comfortable bumping up PoPs into the categorical
range from south to north, peaking with widespread categorical
PoPs Saturday afternoon into Saturday evening.

Aforementioned global operational and ensemble guidance variance
will dictate the exact sensible weather trends through Saturday
evening, as the wrapped up trowal/deformation axis position will
be determined by the path of the occluding cyclone. Prior to that,
the warm conveyor belt rain should bring the entire area a steady
and at times heavy rain, given PWATs peaking at 1.25-1.5" if not
slightly higher, or 150-300% of normal for early April. Official
storm total QPF at this vantage point ranges from about 0.5" to
1.25". However, if there isn't much destructive interference on
moisture transport from extensive warm sector convection,
potential exists for a swath of 6-hour rainfall amounts of
1-1.25". Then, as mentioned, it's possible that the wrapped up
deformation area could even lift far enough north and west to
taper precip to drizzle at most in some areas Saturday evening and
overnight.

Elevated instability axis and true warm sector will mainly be off
to the south and east of the area, though could be some widely
isolated embedded thunderstorms I-55 and southeast Saturday
afternoon. Other item of note is the north and northwest winds,
which continue to have upside potential from the official
forecast, but the uncertainty in exact surface low track and
strength make this a lower confidence element. Earlier rain onset
and extensive clouds on Saturday point toward temperatures coming
in cooler than NBM median for a good chunk of the area, probably
mainly 50s except far south and southeast, and coolest lakeside
due to onshore winds.

Have held onto higher PoPs into Sunday, as there will be
sufficient large scale forcing despite occlusion and weakening of
the synoptic system for light rain to pivot back in pre-dawn
Sunday and then likely take some time to fully exit during the day
on Sunday. Temperatures may be able to warm into the lower 60s
Sunday afternoon (highest confidence with westward extent) amidst
west-northwest winds gusting up to 30 mph to perhaps briefly 35
mph.

Confidence in pattern specifics during the work week is certainly
not high yet, though general idea unfortunately points toward
upstream blockiness possibly capturing closed mid and upper low
over the northern Great Lakes region. This will keep us in a
cooler and breezy pattern. Monday may have some sprinkles or light
showers as lapse rates steepen. Otherwise, work week looks mostly
dry. With the recent summer-like stretch causing quick greening
and plant growth, lows in 30s by Wednesday morning something to
keep in mind for sensitive outdoor vegetation.

Castro

&&

.AVIATION...
For the 06Z TAFs...

Notables for the ORD and MDW TAFs:

- South winds becoming more frequently gusty and then southwest by
  late morning

- Light showers off and on through the morning; highest
  confidence in more frequent showers 11Z-15Z

- Ceilings dropping to lower end MVFR by daybreak with potential
  for IFR mainly 11Z-15Z, and then ceilings likely lifting to VFR
  at some point this afternoon

- Potential for fog, mainly light, Friday night/early Saturday
  morning

A broad low pressure system across the Upper Midwest/western Great
Lakes region will continue to provide light rain showers through
this morning. These individually are very difficult to time, but
in general confidence is high in periodic light rain occurring.
Showers are likely to uptick in coverage just prior to daybreak
and persist into mid-morning, but these still should be primarily
light. During and near this time is when the possibility of IFR
ceilings will exist over the Chicago area, and there should be
some IFR in north central Illinois. As slightly drier air moves in
during the early afternoon cloud bases should inch upwards, and
some signs it could be quicker than in current TAF.

With the low pressure to the west being fairly deep, it will
result in south winds showing more gusts early this morning. These
will be somewhat subdued after daybreak thanks to the clouds, but
still expecting gusts to regularly be reaching and occasionally
exceeding 20 kt. Gusts should continue into the afternoon with
winds turning more southwesterly. Winds will ease this evening,
even becoming light and variable by midnight. This regime combined
with recent low-level moisture may allow for some fog
development.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 8, 9:08 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
908 PM CDT Thu Apr 8 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-100215-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
908 PM CDT Thu Apr 8 2021 /1008 PM EDT Thu Apr 8 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Saturday...
  Limited Thunderstorm Risk Interstate 55 and southeast.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

A strong low pressure system will bring a soaking rain to much of
the area on Saturday into Saturday evening. Isolated thunderstorms
are possible in the afternoon near and southeast of I-55. In
addition, depending on the exact track and strength of the low
pressure system, strong north and northwest winds will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-100215-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
908 PM CDT Thu Apr 8 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Friday...
  Hazardous conditions for small craft are possible.
Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk in the afternoon.
Sunday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:52 PM CDTSmall Craft AdvisoryLOT31 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.